Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 82, NWS Midland/Odessa, TX

May 15, 2020Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2020, 4:52 PM CDT for Midland County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2020, 4:52 PM CDT (21:52 UTC)
Expired
May 15, 2020, 5:30 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 12 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:55 PM CDTTSTM WND DMG4 Nne Midland, TXWIND DAMAGE TO MUTIPLE FENCES, WITH 70 MPH WIND GUST ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 2:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2781 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS54 KMAF 152152
SVRMAF
TXC329-152230-
/O.NEW.KMAF.SV.W.0082.200515T2152Z-200515T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
452 PM CDT Fri May 15 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Western Midland County in western Texas...

* Until 530 PM CDT.

* At 452 PM CDT, an area of outflow winds associated with a severe 
  thunderstorm was located over Midland, moving south at 35 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Midland, Midland International Air and Space Port, Warfield, Cotton
  Flat, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 125 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3168 10196 3168 10228 3209 10223 3208 10203
      3209 10202 3209 10199
TIME...MOT...LOC 2152Z 004DEG 32KT 3205 10210 

HAIL...<.75IN
WIND...70MPH
 
$$

84
1 follow-up statement
416 
WWUS54 KMAF 152208
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
508 PM CDT Fri May 15 2020

TXC329-152230-
/O.CON.KMAF.SV.W.0082.000000T0000Z-200515T2230Z/
Midland TX-
508 PM CDT Fri May 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WESTERN MIDLAND COUNTY...

At 508 PM CDT, outflow associated with a severe thunderstorm was 
located near Midland International Air and Space Port, or 7 miles 
south of Midland, moving south at 35 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Midland, Midland International Air and Space Port, Warfield, Cotton
Flat, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 125 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3168 10196 3168 10228 3206 10223 3205 10199
TIME...MOT...LOC 2208Z 004DEG 32KT 3191 10211 

HAIL...<.75IN
WIND...70MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:33 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 15, 1:33 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
133 PM CDT Fri May 15 2020

.DISCUSSION...
A shortwave trough moving across Nrn Mexico and Southern NM today
will move into W TX during the evening.  This trough will pass east
overnight with high pressure building in behind it.  The next upper
low hits the West Coast Sunday with the backside of this low moving
down across Srn CA Tuesday before lifting NE across the Great Basin
Wednesday.  With the low moving so far north it will have little
impact on the area other than helping to displace the ridge
somewhat.

Temperatures Saturday and Sunday will remain near to slightly above
normal in the 80s with 90s for the usual warm places.  On Monday
temperatures increase into the 90s nearly area wide and remain above
normal through the rest of the week.  Lows will also be warmer than
normal and generally in the 60s.

Thunderstorms fired early over Brewster county before noon and grew
quickly but have since leveled off.  Looking at storms for the
eastern 2/3rds of the area through tonight with development on the
dryline. There is possibility of severe storms this afternoon and
evening... there is an enhanced risk in effect for the NE Permian
Basin with a slight risk east of a Seminole... Pyote... to Alpine
line. Large hail and damaging wind should be the main threats but
locally heavy rain will also be possible.  Cape and lapse rates look
favorable for severe weather... cannot rule out an isolated weak
tornado but shear looks limited. These storms will be moving east
overnight and should be gone from the area by 12z Saturday. Long
range models develop some low probability of storms mid week but
coverage looks random... for the most part the coming week looks
dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  62  86 /  60  10   0  10
Carlsbad                       56  93  60  91 /  10   0   0   0
Dryden                         64  96  68  91 /  60   0   0  10
Fort Stockton                  60  94  64  88 /  50   0   0   0
Guadalupe Pass                 60  84  57  84 /  10   0   0  10
Hobbs                          54  87  58  88 /  10   0   0   0
Marfa                          47  89  51  88 /  10   0   0  10
Midland Intl Airport           60  88  63  89 /  40   0   0   0
Odessa                         60  88  63  89 /  40   0   0   0
Wink                           58  92  62  92 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/72
Hazardous weather outlook, May 15, 1:32 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CDT Fri May 15 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
132 PM CDT Fri May 15 2020 /1232 PM MDT Fri May 15 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and evening
across West Texas mainly from the Lower Trans Pecos extending north
and northeast into much of the Permian Basin. Large damaging hail
and damaging winds, localized flooding, and cloud to ground
lightning are the main concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by this afternoon across
the Permian Basin, Lower Trans Pecos and Big Bend Region of west
Texas.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 15, 4:28 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM CDT Fri May 15 2020

TXZ061-062-152215-
Midland TX-Ector TX-
428 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND WESTERN
MIDLAND COUNTIES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Odessa, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Warfield and Midland Airpark.

This includes Interstate 20 between mile markers 109 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3179 10251 3198 10252 3207 10209 3175 10207
TIME...MOT...LOC 2128Z 261DEG 16KT 3190 10237

84
Special weather statement, May 15, 4:36 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT Fri May 15 2020

TXZ082-152200-
Terrell TX-
436 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TERRELL COUNTY UNTIL
500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Terrell County Gas Plant, or 22 miles southwest of
Sheffield, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3038 10170
      3036 10166 3034 10166 3035 10170 3032 10174
      3028 10211 3053 10218 3060 10166 3055 10165
TIME...MOT...LOC 2135Z 260DEG 31KT 3041 10201

12
Special weather statement, May 15, 4:41 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
441 PM CDT Fri May 15 2020

TXZ047-048-152230-
Scurry TX-Borden TX-
441 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCURRY AND EASTERN BORDEN
COUNTIES UNTIL 530 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 15 miles southwest of Lake Alan Henry, moving north at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fluvanna, J B Thomas Reservoir, Knapp and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3253 10108 3253 10140 3296 10143 3296 10117
      3297 10105 3296 10086
TIME...MOT...LOC 2141Z 192DEG 10KT 3285 10118

10
Local storm report, May 15, 4:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
442 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             STANTON                 32.13N 101.79W
05/15/2020  E1.75 INCH       MARTIN             TX   SOCIAL MEDIA

&&

MATTHEW.D.JOHNSON
Special weather statement, May 15, 4:47 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT Fri May 15 2020

TXZ045-050-152230-
Andrews TX-Gaines TX-
447 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ANDREWS...SOUTHEASTERN
GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON COUNTIES UNTIL
530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andrews, moving northeast at 10 mph. An additional storms was
located 5 miles south of Seminole on Ranch Road 1788.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Andrews, Seminole, Gaines County Airport, Florey, McKenzie Lake and
Andrews County Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3272 10221 3258 10220 3253 10220 3252 10221
      3240 10221 3216 10242 3240 10274 3274 10265
TIME...MOT...LOC 2146Z 219DEG 9KT 3239 10247
Special weather statement, May 15, 4:48 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM CDT Fri May 15 2020

TXZ082-152230-
Terrell TX-
448 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TERRELL COUNTY UNTIL 530
PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms over
Dryden, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2996 10215 3012 10224 3025 10220 3029 10202
      3032 10176 3006 10176
TIME...MOT...LOC 2147Z 244DEG 10KT 3008 10212

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:42 PM CDTSpecial Weather StatementMAFTerrell48 min
May 14, 8:02 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
May 15, 11:56 AM CDTSpecial Weather StatementMAFBrewster34 min
May 15, 1:32 PM CDTSpecial Weather StatementMAFBrewster43 min
May 15, 2:18 PM CDTSpecial Weather StatementMAFBrewster27 min
May 15, 2:31 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
May 15, 2:34 PM CDTSpecial Weather StatementMAFDawson26 min
May 15, 2:35 PM CDTSpecial Weather StatementMAFGlasscock25 min
May 15, 2:40 PM CDTSpecial Weather StatementMAFMartin35 min
May 15, 2:48 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland57 min
May 15, 2:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Martin40 min
May 15, 3:00 PM CDTSpecial Weather StatementMAFAndrews30 min
May 15, 3:04 PM CDTSpecial Weather StatementMAFEctor41 min
May 15, 3:12 PM CDTFlash Flood WarningMAFBrewster3 hr
May 15, 3:23 PM CDTSpecial Weather StatementMAFAndrews37 min
May 15, 3:23 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin82 min
May 15, 3:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin66 min
May 15, 3:25 PM CDTSpecial Weather StatementMAFEctor50 min
May 15, 3:26 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland64 min
May 15, 3:29 PM CDTSpecial Weather StatementMAFGaines31 min
May 15, 3:29 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 15, 3:30 PM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin3 hr
May 15, 3:32 PM CDTSpecial Weather StatementMAFCrane58 min
May 15, 3:36 PM CDTSpecial Weather StatementMAFAndrews39 min
May 15, 3:37 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector53 min
May 15, 3:46 PM CDTSpecial Weather StatementMAFTerrell59 min
May 15, 3:46 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines59 min
May 15, 3:48 PM CDTSpecial Weather StatementMAFBorden27 min
May 15, 3:50 PM CDTFlash Flood WarningMAFEctor3 hr
May 15, 3:53 PM CDTFlash Flood WarningMAFAndrews, Borden, Dawson, Gaines, Martin3 hr
May 15, 4:14 PM CDTSpecial Weather StatementMAFScurry31 min
May 15, 4:28 PM CDTSpecial Weather StatementMAFEctor47 min
May 15, 4:31 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 15, 4:31 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Glasscock, Howard, Martin, Midland59 min
May 15, 4:33 PM CDTFlash Flood WarningMAFAndrews, Glasscock, Howard, Martin, Midland6 hr
May 15, 4:36 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 15, 4:36 PM CDTSpecial Weather StatementMAFTerrell24 min
May 15, 4:41 PM CDTSpecial Weather StatementMAFScurry49 min
May 15, 4:47 PM CDTSpecial Weather StatementMAFAndrews43 min
May 15, 4:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 15, 5:01 PM CDTSpecial Weather StatementMAFCrockett44 min
May 15, 5:03 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 15, 5:13 PM CDTSevere Thunderstorm WarningMAFGlasscock62 min
May 15, 5:22 PM CDTSevere Thunderstorm WarningMAFCrane, Ector30 min
May 15, 5:26 PM CDTSpecial Weather StatementMAFReagan49 min
May 15, 5:29 PM CDTSpecial Weather StatementMAFMidland46 min
May 15, 5:32 PM CDTFlash Flood WarningMAFGlasscock, Howard, Midland, Reagan, Upton3 hr
May 15, 5:32 PM CDTSpecial Weather StatementMAFHoward43 min
May 15, 5:36 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard54 min
May 15, 5:51 PM CDTSpecial Weather StatementMAFEctor54 min
May 15, 5:58 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
May 15, 6:04 PM CDTSevere Thunderstorm WarningMAFMitchell56 min
May 15, 6:13 PM CDTSevere Thunderstorm WarningMAFGlasscock62 min
May 15, 6:45 PM CDTAreal Flood AdvisoryMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.